Alert archive / New Mexico / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS El Paso, TX

August 15, 2018Doña Ana County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 15, 2018, 1:23 PM MDT for Doña Ana County, New Mexico. It was in force for 112 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2018, 1:23 PM MDT (19:23 UTC)
Expired
Aug 15, 2018, 3:15 PM MDT
In force
112 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 62 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 1:30 PM MDTFLASH FLOOD1 Ne East Mesa, NM2 FT OF WATER WITH DEBRIS COVERING ROADWAYS NEAR INTERSECTION OF LONGHORN AND SHORTHORN DRIVES. WATER ENTERING RESIDENCE NEAR THIS INTERSECTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
189 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

210 
WGUS54 KEPZ 151923
FFWEPZ
NMC013-152115-
/O.NEW.KEPZ.FF.W.0018.180815T1923Z-180815T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
123 PM MDT WED AUG 15 2018

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Dona Ana County in south central New Mexico...

* Until 315 PM MDT.

* At 121 PM MDT, a stationary thunderstorm remained over parts of 
  the East Mesa. Over two inches of rain has fallen in a localized 
  area east of Jornada Road and west of Organ. Localized flooding is 
  likely to worsen, with runoff generally running westward.

* Some locations that will experience flooding include...
  East Mesa...
  and far Northeast Las Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673

$$

HARDIMAN
2 follow-up statements
794 
WGUS74 KEPZ 152002
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
202 PM MDT WED AUG 15 2018

NMC013-152115-
/O.CON.KEPZ.FF.W.0018.000000T0000Z-180815T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dona Ana NM-
202 PM MDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
CENTRAL DONA ANA COUNTY...

At 159 PM MDT, thunderstorms have diminished in intensity over the 
East Mesa. However, runoff is likely to continue to produce 
localized flooding.

Some locations that will experience flooding include...
East Mesa...
and far Northeast Las Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673

$$

HARDIMAN
896 
WGUS74 KEPZ 152104
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
304 PM MDT WED AUG 15 2018

NMC013-152115-
/O.CON.KEPZ.FF.W.0018.000000T0000Z-180815T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dona Ana NM-
304 PM MDT WED AUG 15 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
CENTRAL DONA ANA COUNTY...

At 302 PM MDT, new thunderstorms were moving along the East Mesa, 
into the area impacted by heavy rainfall earlier this afternoon. 
While rainfall rates are not as heavy as with the previous storms, 
the additional rainfall of up to a half inch could exacerbate any 
on-going flooding problems.

Some locations that will experience flooding include...
East Mesa...
and far Northeast Las Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3247 10662 3239 10661 3237 10673 3246 10673

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 4:45 AM MDT, 8 hours 38 minutes earlier.

Area forecast discussion, Aug 15, 4:45 AM MDT, 8 hours 38 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
445 AM MDT Wed Aug 15 2018

.SYNOPSIS...
Another day of moderate moisture in place across the region with
high pressure aloft to limit storm development. Thus generally
isolated storms expected with storms favoring area mountains in
the afternoon, and then additional storms across the lowlands late
in the day. Thursday through Saturday a bit more moisture moves
into the Borderland to give our area better chances for rain and
thunderstorms for all of Far West Texas and Southern New Mexico.
With the additional moisture, will come more clouds and slightly
cooler near-normal temperatures through Saturday. It appears that
drier air moves back in Sunday to reduce storm across the region
to end the weekend and start next week..

&&

.DISCUSSION...
Our odd 2018 monsoon season pattern continues to defy the
typical summer pattern that brings the region it's rainy season.
For us now, this means a high pressure feature aloft to our north
and west. With this pattern it's hard to get a deep southerly
plume of moisture, as the flow favors a northerly trajectory and
the feature itself promotes a more stable atmosphere. This is the
case again today. Moisture will be on a slow gain over the SW
portion of our CWFA and the high pressure aloft is somewhat weak
today. This means storms should again be limited in number, but
still, with a bit more moisture, there should be a bit more
coverage this afternoon. Temperatures will be warm, but likely
back off a couple of degrees and top our just above normal.

The Thursday through Saturday period represents the duration of
this forecast that presents the region with the most atmospheric
moisture availability. We get an infusion of monsoonal moisture
from the south which will bump up dewpoints and elevate the PWAT
into the 1.3" to 1.5" range. The upper high will still be in place
overhead to attempt to counter-act the instability the added
moisture brings. This tug-o-war between the moisture and the upper
high will likely be won by the moisture as we should see scattered
rain showers and thunderstorms develop each afternoon and evening
across the region for these days. It appears that the mountains
will again see the most coverage, but lowlands should begin to see
more activity also. A backdoor front attempts to push in from the
N and E late Friday into Saturday. The GFS model does focus
increased QPF along this boundary across our northern zones Friday
night into Saturday.

Sunday the upper high shifts briefly back to the west as an upper
trough drops out of the Northern Rockies. This enhances our
continental northerly flow, bringing drier air into the region as
the more moist air is shoved south. Thus a drying from the north
should reduce, and maybe eliminate, rain and storms over the
northern zones, with lesser chances over the southern zones. This
looks to bleed into Monday, with warmer temperatures both days.

Beyond Monday it appears that the region gets into a pattern that
looks similar to what we've been seeing; with high pressure aloft
and recycled moisture keeping slight chances for lowland storms,
and chances for mountain storms each day.

&&

.AVIATION...Valid 15/12Z-16/12Z...
Generally VFR conditions through period. High pressure aloft will
limit but not eliminate TSRA activity to isolated across the lowlands
and scattered over the mountains. Storm initiation around 18Z over
mountains, 20Z over adjacent lowlands. Skies will be FEW-
SCT060-080 SCT- BKN150-200. Winds generally south to southeast at
5 to 12KTS except near thunderstorms. Wind gusts to 40KTS also
possible near storms.

&&

.FIRE WEATHER...
Upper level high pressure remains over the area, but it is
relatively weak, and thus won't be able to suppress all storm
development across the region today. A moderate surge of moisture
will bring a slight increase in storm chances late this afternoon
and evening across the region. Again the area mountains and
western lowlands will be favored. Extra moisture bumps continue
Thursday through Saturday. This should mean daily rounds of
isolated to scattered afternoon and evening storm activity across
all zones each of these days. Temperatures will show a slight cooling
back to near seasonal averages through Saturday. Minimum relative
humidity values will stay above 20 percent most areas with
moderate overnight recoveries. Vent rates will range from fair to
very good.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  92  72  93 /  10  20  30  30
Sierra Blanca           69  90  68  89 /  10  20  30  40
Las Cruces              69  91  68  91 /  20  20  30  30
Alamogordo              68  92  68  90 /  20  20  30  40
Cloudcroft              56  68  54  68 /  30  50  40  70
Truth or Consequences   70  91  68  91 /  30  20  30  30
Silver City             61  83  62  83 /  30  40  30  60
Deming                  68  91  67  91 /  20  30  30  30
Lordsburg               67  89  67  90 /  40  30  30  40
West El Paso Metro      72  92  71  93 /  10  30  30  30
Dell City               67  94  68  93 /  10  10  20  30
Fort Hancock            68  94  70  93 /  10  20  30  40
Loma Linda              69  88  69  88 /  10  10  30  40
Fabens                  67  93  69  92 /  10  20  30  40
Santa Teresa            71  91  70  92 /  20  30  30  30
White Sands HQ          70  91  69  92 /  20  20  30  40
Jornada Range           67  92  67  91 /  20  20  30  40
Hatch                   69  93  68  92 /  20  20  30  40
Columbus                69  91  69  92 /  20  30  30  30
Orogrande               71  91  70  91 /  20  10  30  30
Mayhill                 59  78  58  77 /  30  40  30  70
Mescalero               60  78  58  78 /  30  40  40  70
Timberon                59  77  59  76 /  20  40  30  60
Winston                 59  83  59  83 /  40  40  40  60
Hillsboro               66  89  65  88 /  30  40  30  50
Spaceport               68  92  66  91 /  20  20  30  40
Lake Roberts            56  82  57  82 /  40  50  40  60
Hurley                  62  84  63  85 /  30  40  30  50
Cliff                   63  87  62  88 /  40  40  30  50
Mule Creek              64  85  64  87 /  40  40  30  50
Faywood                 65  86  65  86 /  30  30  30  50
Animas                  67  88  67  90 /  40  30  40  30
Hachita                 66  89  67  90 /  30  30  40  30
Antelope Wells          64  86  65  88 /  40  40  30  50
Cloverdale              62  84  64  84 /  50  40  30  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

14-Bird

In the hours before

Special weather statement, Aug 15, 12:59 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service El Paso TX
1259 PM MDT WED AUG 15 2018

NMZ410-411-413-151945-
Southern Tularosa Basin NM-Northern Dona Ana County NM-
Southern Dona Ana County/Mesilla Valley NM-
1259 PM MDT WED AUG 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA COUNTY
UNTIL 145 PM MDT...

At 1258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Organ, or 9 miles west of White Sands Missile Range Headquarters.
This storm was nearly stationary.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Dripping Springs, East Mesa, Aguirre Springs, Portions of Organ
Mountains Desert Peaks National Monument, Organ and Northeast Las
Cruces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3251 10671 3249 10651 3231 10655 3235 10673
TIME...MOT...LOC 1858Z 009DEG 1KT 3242 10664

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:02 PM MDTSpecial Weather StatementEPZHidalgo28 min
Aug 14, 7:23 PM MDTSpecial Weather StatementEPZHidalgo52 min
Aug 14, 7:28 PM MDTSevere Thunderstorm WarningEPZHidalgo32 min
Aug 15, 12:59 PM MDTSpecial Weather StatementEPZDoña Ana46 min
Aug 15, 1:10 PM MDTAreal Flood AdvisoryEPZDoña Ana2 hr
Aug 15, 2:21 PM MDTSpecial Weather StatementEPZDoña Ana39 min
Aug 15, 2:36 PM MDTAreal Flood AdvisoryEPZDoña Ana42 min
Aug 15, 2:46 PM MDTSpecial Weather StatementEPZHidalgo44 min
Aug 15, 2:53 PM MDTSpecial Weather StatementEPZOtero37 min
Aug 15, 3:00 PM MDTAreal Flood AdvisoryEPZHidalgo3 hr
Aug 15, 3:13 PM MDTAreal Flood AdvisoryEPZDoña Ana62 min
Aug 15, 5:33 PM MDTSpecial Weather StatementEPZHidalgo42 min

Nearby

Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.